Leg weakness in diabetic not likely from the meds

0

DEAR DR. ROACH: I have peripheral neuropathy symptoms in my feet. I am borderline diabetic and keep it under control by eating right. Also, my legs are weak, and I am doing exercises. I was taking the drug Reglan for a couple of months. During the time I was taking it was when I started to have these leg problems. Could this be a side effect of the Reglan? — G.D.

ANSWER: Diabetic neuropathy is a complication of longstanding diabetes, especially if it has been poorly controlled. Occasionally, it can show up seemingly early in the course of Type 2 diabetes, but this is thought to represent a delay in diagnosis in otherwise asymptomatic disease or in those who have ignored symptoms. The symptoms of diabetic neuropathy usually begin with numbness, and later on pain and tingling of the feet. Weakness, when it happens, generally comes later on.

Metoclopramide (Reglan) is used for nausea and vomiting, especially after chemotherapy, and is used to stimulate the stomach emptying in people with diabetic gastroparesis, which is a type of neuropathy of the nerves to the stomach and intestines. Many or most diabetics with gastroparesis also have diabetic neuropathy. However, metoclopramide should not be given for more than eight weeks due to the risk of tardive dyskinesia, a serious disease of motor control, especially in the facial muscles. Although tardive dyskinesia can cause symptoms in the limbs, weakness would be unusual, and tardive dyskinesia would be very unusual if you took the Reglan only for two months and have stopped.

I think it is unlikely that either diabetic neuropathy or the Reglan are causing the muscle weakness. There are many kinds of neuropathies, and all (or nearly all) are more common in people with diabetes. I would revisit your doctor to try to find out more about why you are having leg weakness.

Advertisement

DEAR DR. ROACH: I’m a 77-year-old man in good health except for irritable bowel syndrome for 35 years. Six months ago, I started taking two low-dose aspirins daily as a preventive, and since then all IBS symptoms have disappeared. Stools and frequency are now normal and without any intense cramping, gas or urgency, which I had for all those years. Frankly, I’m pleasantly shocked, since I thought IBS had no cure. I take no other medications or supplements, so it seems likely that the aspirin has alleviated or maybe cured my IBS. I thought other readers might be interested. Any thoughts? — B.C.

ANSWER: Yours is a very unusual but not unheard of response to aspirin. Most people with IBS find that aspirin and other anti-inflammatories worsen IBS symptoms. I have read of others who have the same response you seem to, however.

Aspirin remains controversial as a preventive in people without heart disease, but I believe the benefits outweigh the risks in people at high risk for heart disease, even if they are undiagnosed. Always speak with your doctor before beginning a course of aspirin, even if it’s low-dose.

The booklet on colon cancer provides useful information on the causes and cures of this common malady. Readers can obtain a copy by writing: Dr. Roach — No. 505, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.

(c) 2014 North America Syndicate Inc.

All Rights Reserved

Advertisement